Updates

About a month and a half ago, I was put on a new medication that is supposed to help with the medical problems I’m having. The doctor spent about ten minutes telling me how wonderful it was. She was speaking in one of those route, mono-tone voices that people typically tune out. When somebody speaks that way, it is the international sign for “what I am about to say is not important so please feel free to take a mental nap.” Usually, I do, but this is an unnerving experience for me, and I knew my mom would ask a million questions about my new drug, so I made an exception to the zone-out rule and for once, I half-listened. The doctor talked and talked how the drug had a great success rate and really, it was such a medical leap forward, and it was really helps, and somewhere in there she got to talking about how there was nothing to worry about as far as side effects. She then went into how it was so great she needed to reapeat all the great things, that it was such a miracle drug that all humans should hold hands and sing campfire songs praising the drug and that this wonder drug with no side effects, except for a few little ones she forgot to mention earlier, and those were actually insomnia and a fatal rash and really that wasn’t a big deal because who needs sleep and it is really a wonder drug and… Back up. Did I understand correctly? Apparently, I did. There is indeed a fatal rash and this medication can cause it. I looked it up on WebMD and the drug site on the net (and in about 2,000 other places online) and I even read the pharmacy’s info pamphlet that nobody actually reads except when the doctor describes a potential side effect and uses “fatal” as an adjective. This wonder drug can cause a FATAL RASH. And insomnia, but who cares about that when THERE IS A RASH I COULD GET THAT COULD KILL ME.

Apparently, a lot of people used to get this rash from the drug and it itched and so the rash-sufferers would call up the doctor and nobody thought anything about it. Then people died and everybody agreed that was less than desirable. At that point, doctors figured that when a patient got the rash, they should go to the hospital. Only problem was there was nothing much the medical establishment could actually do to treat this fun rash. And people actually died from it at a fairly high rate. FROM A RASH. Through trial and error, the medical profession has since discovered that if a person weans onto the drug, rashes rarely occur and thus fewer people die. Bonus. But just in case, the medical established asks that everybody please check their chest every morning and night for the first few weeks and look for any odd discolorations or report any unusual itching to the prescribing physician. Because dieing from a rash is not any body’s idea of a good way to go.

So, I got this fatal rash/insomnia causing drug and was checking my chest every half hour. Yes, I was paranoid. But who could blame me? FATAL RASH, PEOPLE!!!!! Initially, I figured that the drug people had it wrong and the insomnia wasn’t actually from the chemical reaction caused by the drug. My theory was that it was due to the sudden itching anybody who values life would suddenly develop just as they were about to dose off, thus causing them to run and check their chest every thirty seconds throughout the night in the off chance they had developed a rash in the last ten minutes. Nobody wants to die of a fatal rash because they were not vigilant and it developed in their sleep. Anyway, my insomnia theory was wrong. The drug does in fact cause real, honest-to-Baby Jesus insomnia but I only noticed it once I knew I was in the clear with the rash thing. (I had bigger side effects to keep me up at night.)

Initially, when I realized I had insomnia, I had these grand visions that I would get so much done. After all, if I was going to gain all this “lost time” that is usually reserved for what I have since learned is an important bodily function: sleep. I figured I would have so much more free time that I could organize the DVDs, clean the kitchen cabinets out, and bake lots of yummy treats. I was going to finally finish my latest screenplay and outline the next one. And oh yeah, I was going to watch all 8 seasons of Gilmore Girls (darn you, Amy, no more talking to me about stupid but addicting TV shows on the WB). But here I am, nearly a month after my rash worries have past, and all I can do is sit on the couch and occasionally wipe up the drool from my chin. Very occasionally because I’m too tired to lift my arm.

It’s only in the last few days that I’ve started to become “acclimated” to the drugs and instead of sleeping one to two hours out of every 48 hour period, I’ve made it to four hours. Maybe next week I’ll hit six… Anyway, my body is now so sleep deprived that I’ve moved beyond feeling the loss. It’s like starving people. At some point, the stomach just stops hurting and eats the liver, then kidneys, then you die. Or something. Regardless, I am now beyond the excruciating two week headache that felt like a migraine-on-steroids, beyond seeing double and even triple, beyond having trouble walking in a straight line unless I am leaning against a wall. I’m now at the point where my body has accepted it won’t get any sleep and I feel no pain. In fact, I am perpetually slap happy. Cat poop is now funny. Ripping off my pinkie toenail in a freak bathroom door/foot accident was hilarious. And when I ruined The Best Work Appropriate But Still Sexy Black Pumps Ever Made in an elevator door because I couldn’t walk due to the aforementioned nail thing combined with lack of sleep, I laughed so hard I almost peed my pants in front of two strange men who where also riding up in the elevator. This was actually not funny at all and those guys now won’t ride up in the elevator with me. Yet, I enjoyed it immensely.

This all begs the question, “What have I done with all my free time?” Um. I need to think…

Nothing. I’ve done nothing.

Well, that’s a lie. I did discover the joys of infomercials. Seriously, these have been the best television viewing hours of my life. I lay on the couch, sort of watching TV on mute, silently willing my brain to shut off. But my brain’s chemically altered and it won’t stop working. So, infomercials, thinking of words that rhyme with insomnia (pomnia, domnia, lamnia), and chest checking are now my new pass times.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s


%d bloggers like this: